© World Allergy Organization; licensee BioMed Central Ltd. 2008
Published: 15 May 2008
To the Editor
We present 2 cases of bilateral swelling of the parotid glands appearing after application of contrast media. This unusual reaction is also known as "iodide mumps." As there is no premedication that can prevent its appearance, it is advisable in these cases to use imaging systems without iodide-based contrast media.
He had adenocarcinoma of the lung on chemotherapy, adult-onset diabetes mellitus, and arterial hypertension treated regularly with glibenclamide and nifedipine. His kidney and liver function tests were normal.
The second case was a 51-year-old man who performed a CT scan with iopamidol (Iopamiro; Bracco SPG). Immediately after the injection, he had a generalized reaction consisting of urticaria and dizziness. He was promptly treated with antihistamines and intravenous steroids, and the reaction subsided. He received 3 more days of oral steroid therapy.
One day afterward, although still on steroids, he developed bilateral swelling of the parotid area. This swelling improved after 1 week and disappeared completely after 2 weeks without any specific treatment. Complete blood cell count and kidney function tests were normal.
Immediate reactions to contrast media are relatively common and considered to be non-IgE-mediated anaphylactoid reactions.
Acute swelling of the submandibular, sublingual, or parotid glands is a rare late reaction to the administration of iodinated contrast media and is referred to as "iodide mumps" or iodide-induced sialoadenitis  Ultrasound imaging of the glands shows in these cases diffuse swelling and prominent internal low-echoic septa [2–4].
The cause of this rare complication is not clear. Although compromised renal function has been proposed to be the cause,  this can be dismissed in these cases. In a recent article, Gilgen-Anner et al present a case with typical recurrent iodide mumps. Despite an extensive workup, no pathomechanism could be demonstrated, and premedication did not prevent its recurrence.
The occurrence of iodide mumps seems to be related to the capability of the salivary glands to concentrate iodide . The most likely explanation is that for some unknown reason, in a minority of patients, there is an excessive or toxic accumulation of iodide in the ducts of salivary glands leading to its swelling.
Interestingly, in the second case we presented, the patient had both an immediate anaphylactoid reaction and a late iodide mumps-type reaction. This is an unusual combination, rarely happening in the same patient.
Both anaphylactoid reactions and iodide mumps tend to recur,  but although premedication with corticosteroids is usually effective in preventing immediate reactions, it does not prevent the occurrence of iodide mumps, as shown above.
It is advisable in these patients to use imaging systems without iodide-based contrast media.
Josef Panasoff, MD
David Nusem, MD
Center Clalit Health Services
- Sussman RM, Miller J: Iodide mumps after intravenous urography. N Engl J Med. 1956, 255: 433-434. 10.1056/NEJM195608302550907.View ArticlePubMedGoogle Scholar
- Park SJ, Hong HS, Lee HK, Joh JH, Cha JG, Kim HC: Ultrasound findings of iodide mumps. Br J Radiol. 2005, 78: 164-165. 10.1259/bjr/96432211.View ArticlePubMedGoogle Scholar
- Gilgen-Anner Y, Heim M, Ledermann HP, Bircher AJ: Iodide mumps after contrast media imaging: a rare adverse effect to iodine. Ann Allergy Asthma Immunol. 2007, 99: 93-98. 10.1016/S1081-1206(10)60628-X.View ArticlePubMedGoogle Scholar
- Christensen J: Iodide mumps after intravascular administration of a nonionic contrast medium. Case report and review of the literature. Acta Radiol. 1995, 36: 82-84.PubMedGoogle Scholar
- Kalaria VG, Porsche R, Ong LS: Iodide mumps: acute sialoadenitis after contrast administration for angioplasty. Circulation. 2001, 104: 2384-10.1161/hc4401.097422.View ArticlePubMedGoogle Scholar
- Berman HL, Delaney V: Iodide mumps due to low-osmolality contrast material. AJR Am J Roentgenol. 1992, 159: 1099-1100. 10.2214/ajr.159.5.1414783.View ArticlePubMedGoogle Scholar
- Wyplosz B, Scotte F, Lillo Le-Louet A, Chevrot A: Recurrent iodide mumps after repeated administration of contrast media. Ann Intern Med. 2006, 145: 155-156. 10.7326/0003-4819-145-2-200607180-00022.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.